Cholesterol drugs may sap sex drive?
Q. I have taken statins to lower my cholesterol. Decreased libido was one of the many side effects I experienced. As things happen gradually, I hadn’t fully taken note of how my normal nighttime erections had virtually ceased.
I figured my lack of sexual interest was due to getting older. My wife felt I wasn’t as interested in her anymore.
During the first week after I stopped the statin, I had a sexual awakening like I was a teenager again. I didn’t realize how far I had deteriorated until my libido came roaring back. Any comment?
A. We have heard from other readers that statins (Crestor, Lipitor, lovastatin, simvastatin, etc.) may sometimes contribute to sexual difficulties, and research confirms this (Drug Safety, July 2009).
More recently, Italian researchers have reported a link between statin therapy and hypogonadism (reduced testosterone). Interfering with the production of cholesterol seems to alter hormone synthesis (Journal of Sexual Medicine, April 2010).
We are sending you our Guide to Cholesterol Control and Heart Health with more information on the pros and cons of statins and other ways to lower blood lipids. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (61 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. C-8, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our Web site: www.peoplespharmacy.com.
Q. I have had terrible trouble trying to stop taking Zyrtec (the generic is cetirizine). After using this antihistamine for about three years while having allergy shots, I first attempted to stop taking it in preparation for allergy testing. Within three days, my entire body itched. It was so horrible that I was crying and preparing to go to the hospital for relief.
Confused by the relentless itching, I forgot and took a Zyrtec by accident. Lo and behold, before I could get dressed and get in the car, my symptoms were GONE. Now, seven years later, I have tried unsuccessfully at least 10 times to quit this drug, and the reaction is more severe each time.
Today, while I was researching this problem online, I found a community of thousands of people who have had the same problems I have. There should be better warnings about this withdrawal problem.
A. Cetirizine is often used to treat itching due to allergies, but the withdrawal phenomenon you and other patients have experienced is not included in the medical literature.
Please discuss this problem with a dermatologist. She might have a solution to weaning off this antihistamine, perhaps with a short course of corticosteroids.
People have tried a number of ways to overcome the chronic and nearly intolerable itching that may begin shortly after discontinuing cetirizine. Some people report that a gradual reduction in dose helps a bit and that after about two weeks, the itching slowly recedes and eventually disappears.
To ask the Graedons a question, write to them in care of The Vindicator or e-mail them at firstname.lastname@example.org.
2010 King Features Syndicate Inc.
Q. I have read about people having trouble with memory while taking drugs for overactive bladder. Pelvic floor exercises, also known as Kegel exercises, may be a safe and effective therapy for those with bladder problems.
A. Kegel exercises are often recommended for better bladder control (Gerontology, June 2008). To learn which muscles to exercise, try stopping a stream of urine midflow. These muscles should be contracted for three seconds and relaxed for three seconds. Do sets of 10 anywhere from three to a dozen times daily.